Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 192, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 1998, 2:28 PM CDT for Champaign County, Douglas County, Illinois. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 1998, 2:28 PM CDT (19:28 UTC)
- Expired
- Jul 22, 1998, 3:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Champaign County, IL, Douglas County, IL
The radar
The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 2:42 PM CDT | Thunderstorm Wind | Tolono, IL | Several trees and power lines were blown down in Tolono and Sidney. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
185 WUUS1 KSPI 221931 RRA SVRSPI ILC019-041-222030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 228 PM CDT WED JUL 22 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 330 PM CDT * AT 225 PM CDT...LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 20 MILES WEST OF CHAMPAIGN TO 20 MILES WEST OF TUSCOLA...MOVING EAST AT 35 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... CHAMPAIGN/URBANA TOLONO ATWOOD TUSCOLA NUMEROUS TREES WERE REPORTED DOWN IN MT PULASKI IN LOGAN COUNTY WHEN THE STORMS PASSED. DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. JLA/CJM &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:10 PM CDT, 18 minutes earlier.
Area forecast discussion, Jul 22, 2:10 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 210 PM CDT WED JUL 22 1998 18Z SFC MAP STILL HAS COLD FRONT DRAPED ACROSS IOWA JUST WEST OF DSM. MANY TSTM OUTLFLOW BOUNDARIES PRODUCING LARGE MRGNL SVR TSTM OVR CNTRL IL JUST SE OF ILX. STLT PICS SHOW SLIM PICKINGS FOR PCPN THROUGH WSTN IL AND ERN IOWA. MDL DATA AS PER FWCS CORROBORATE THIS WITH POPS UNDER 30 PCT AFT 00Z TNGT. FOR THOSE AREAS IN ILX CWA THAT WILL HAVE ANTECEDANT MOISTURE FROM LOCAL TSTMS COULD END UP WITH FOG AROUND 12Z WITH LIGHT NORTH WINDS AND 1-2 TEMP/DEW POINT SPREADS. PIA 66/85 32 SPI 68/86 32 DEC 68/87 32 CMI 69/86 42 LWV 70/87 42 PALMER
In the hours before
Special weather statement, Jul 22, 11:00 AM CDT, 3 hours 28 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT WED JUL 22 1998 A FRONTAL BOUNDARY OVER NORTHERN ILLINOIS WILL SLOWLY MOVE TO THE SOUTH TODAY AND HELP TRIGGER THUNDERSTORMS TODAY AND INTO THE OVERNIGHT HOURS ACROSS CENTRAL ILLINOIS. SOME OF THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND NORTH OF A LINE FROM ST. LOUIS MISSOURI TO INDIANAPOLIS INDIANA. AS A RESfULT...SPOTTER ACTIVATION MAY BE NECESSARY IN THESE LOCATIONS. PALMER
Special weather statement, Jul 22, 11:00 AM CDT, 3 hours 28 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT WED JUL 22 1998 A FRONTAL BOUNDARY OVER NORTHERN ILLINOIS WILL SLOWLY MOVE TO THE SOUTH TODAY AND HELP TRIGGER THUNDERSTORMS TODAY AND INTO THE OVERNIGHT HOURS ACROSS CENTRAL ILLINOIS. SOME OF THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND NORTH OF A LINE FROM ST. LOUIS MISSOURI TO INDIANAPOLIS INDIANA. AS A RESfULT...SPOTTER ACTIVATION MAY BE NECESSARY IN THESE LOCATIONS. PALMER
Local storm report, Jul 22, 11:53 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANNA...AND IN
HAVANNA
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER TREE LIMBS BLOWN DOWN
AND POWER LINES DOWN
GOETSCHLocal storm report, Jul 22, 11:53 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANNA...AND IN
HAVANNA
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER TREE LIMBS BLOWN DOWN
AND POWER LINES DOWN
GOETSCHLocal storm report, Jul 22, 1:40 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT ...UPDATED...
NATIONAL WEATHER SERVICE LINCOLN IL
140 PM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANA...AND IN
HAVANA. FROM SHERIFF.
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER TREE LIMBS BLOWN DOWN
AND POWER LINES DOWN.
FROM COUNTY ESDA.
0115 PM PETERSBURG IL LARGE TREE UPROOTED IN
07/22/98 MENARD TOWN SQUARE. FROM
COUNTY ESDA.
GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:29 AM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason, Tazewell | 61 min |
| Jul 22, 10:00 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 60 min |
| Jul 22, 11:26 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 34 min |
| Jul 22, 11:46 AM CDT | Severe Thunderstorm Warning | ILX | Cass | 44 min |
| Jul 22, 12:00 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 45 min |
| Jul 22, 12:27 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 48 min |
| Jul 22, 1:00 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Sangamon | 60 min |
| Jul 22, 1:33 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 57 min |
| Jul 22, 1:55 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 50 min |
| Jul 22, 2:55 PM CDT | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 65 min |
| Jul 22, 4:01 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 34 min |
| Jul 22, 5:56 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 64 min |
| Jul 22, 6:16 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 59 min |
| Jul 22, 6:27 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.